Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS Lubbock, TX

November 2, 2024Lubbock County, Texas

NWS Lubbock, TX issued this flash flood warning at Nov 2, 2024, 9:13 PM CDT for Lubbock County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2024, 9:13 PM CDT (02:13 UTC)
Expired
Nov 3, 2024, 12:15 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 5 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 2, 7:13 PM CDT, 2 hours earlier. Its key messages:

  • Updated at 659 PM CDT Sat Nov 2 2024
  • Flood Watch in effect until 5 AM Sunday morning for the entire forecast area.
  • Widespread showers and thunderstorms expected today through midday about Monday.
  • Cooler and drier until late week, when additional precipitation chances are expected.
Area forecast discussion, Nov 2, 7:13 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
713 PM CDT Sat Nov 2 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 659 PM CDT Sat Nov 2 2024

 - Flood Watch in effect until 5 AM Sunday morning for the entire
   forecast area.

 - Widespread showers and thunderstorms expected today through
   midday about Monday.

 - Cooler and drier until late week, when additional
   precipitation chances are expected.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 209 PM CDT Sat Nov 2 2024

Thunderstorm activity from earlier today has slowly died off but
scattered showers continue over much of the CWA and will continue
off and on the rest of the day. The upper level trough that
contributed the ingredients for the showers and thunderstorms
early this morning will progress eastward towards the Four Corners
region. Guidance shows chances of thunderstorms again this
evening as the upper level pattern brings a 250mb jet to the
region giving large scale forcing. Some thunderstorms could be
severe so expect winds, hail and heavy rainfall. Following the
rainfall amounts from the previous storms, there is potential for
flooding. Therefore, a flood watch has been issued for all of the
CWA until 5 AM Sunday.

Rain showers will continue through Sunday morning but Sunday
afternoon should be quiet as we wait for the next round as lift
comes into the area from New Mexico as the upper level trough
deepens but remains to the west of the region. Highs for tomorrow
will remain cooler and range from the upper 60s for northwestern
portions up to upper 70s for southeast portions of the CWA.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 209 PM CDT Sat Nov 2 2024

Quite a bit of uncertainty with exactly how the weather will
unfold Sunday evening, but it appears there will be a window in
time and space for t-storm development mainly just off the
Caprock as upper lift coinciding with a energetic vort lobe from
the upper-low over NM interacts with the Pacific-type front
impinging on a moist and potentially unstable airmass. A dry slot
will be working east out of NM across the Caprock so it appears
rain chances will be low, but perhaps not completely zero on the
Caprock due to the strong lift. Storms should quickly exit the
Rolling Plains by early Monday morning. Our attention then turns
back to the west and north on Monday as the upper-level low moves
from NM northeastward across the Panhandles while a cold front
surges south into the forecast area. Rich surface moisture will
have been scoured out earlier but a layer of mid-level moisture
will accompany the FROPA and will likely result in some light rain
showers across the far Southern Texas Panhandle spreading south
into the northern and western South Plains. It will also be
breezy, with sustained winds approaching 20 kts or so. The wind,
along with the cold advection, will result in a somewhat raw day,
with highs in the 50s and 60s.

The trough axis passes east late Monday, with subsidence working
in along even drier air, which should finally put an end to the
PoPs Monday evening, although stratus could linger across the
north for a time. It will be chilly across the forecast area by
Tuesday morning, with more freezing temperatures for much of the
Caprock, although at this time it appears Lubbock will avoid their
first freeze of the season.

Quiet weather is expected Tuesday and Wednesday, with a slow
warming trend back into the 60s and 70s for highs on Wednesday.
However, during the period, another upper-level low is expected to
dive south through the inter-mountain region and be around the
4-corners area by early Thursday. There's still a fair amount of
spread with ensemble member solutions with the track of this
system, with some clustering opening it up and taking it
northeastward Friday, keeping our area mostly on the dry side, but
another cluster maintaining a closed low at 500 mb and digging
the storm farther south across NM and West Texas, which would
bring rain chances. Relatively high PoPs by late Thursday (40-50
percent) favor the latter solution.

&&

.AVIATION...
(00Z TAFS)
Issued at 659 PM CDT Sat Nov 2 2024

Numerous showers and thunderstorms, SHRA and TSRA, will impact the
west Texas region including all three terminals, KLBB, KPVW, KCDS
through at least the first half of the forecast period. This will
result in ceilings and visibilities varying widely from VFR into
IFR categories for periods due to precipitation and fog at and
within vicinity of the terminals. Therefore, aviation interests
should remain abreast of potential amendments as conditions
warrent.

Forecast conditions are not expected to improve until middle to late
Sunday morning when precipitation, clouds and fog steadily shifts
west to east. JH.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 5 AM CDT Sunday for TXZ021>044.

&&

SHORT TERM...10
LONG TERM....33
AVIATION...02
Hazardous weather outlook, Nov 2, 3:20 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
320 PM CDT Sat Nov 2 2024

TXZ021>044-031630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
320 PM CDT Sat Nov 2 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Numerous showers and thunderstorms are expected to affect much of the
outlook area today and tonight. Heavy rainfall and training of storms
at times will produce flash flooding at times. A Flash Flood Watch
is in effect until 5 AM Sunday for the entire area.

Some storms today and tonight may become severe, especially over the
southern South Plains and southern Rolling Plains. The primary
hazard will be hail up to ping pong ball size and wind gusts to 70
mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected to continue off the Caprock
on Sunday. Some storms may become severe with large hail and
damaging wind gusts possible. Chances for showers and thunderstorms
return to the region on Thursday.

In the hours before

Special weather statement, Nov 2, 7:33 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Lubbock TX
733 PM CDT Sat Nov 2 2024

TXZ034-040-030100-
Terry TX-Hockley TX-
733 PM CDT Sat Nov 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TERRY AND SOUTH CENTRAL
HOCKLEY COUNTIES THROUGH 800 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tokio, or 11 miles northwest of Brownfield, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Locketville and Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3313 10244 3327 10258 3351 10232 3330 10212
TIME...MOT...LOC 0033Z 230DEG 18KT 3325 10245

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

07
Local storm report, Nov 2, 8:25 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
825 PM CDT Sat Nov 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Hail             Meadow                  33.34N 102.20W
11/02/2024  M1.00 Inch       Terry              TX   Broadcast Media

            Viewer reported to local broadcast media.

&&

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 7:33 PM CDTSpecial Weather StatementLUBTerry27 min
Nov 2, 7:58 PM CDTSevere Thunderstorm WarningLUBHockley, Terry32 min
Nov 2, 8:28 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry31 min
Nov 2, 11:23 PM CDTSpecial Weather StatementLUBStonewall37 min
Nov 2, 11:38 PM CDTRiver Flood WarningLUBLubbock16 hr
Nov 3, 10:58 AM CSTSpecial Weather StatementLUBKing47 min
Nov 3, 11:49 AM CSTSpecial Weather StatementLUBKing41 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.